FDA Says Viekira Pak & Technivie Can Cause Liver Injury

FDA Says Viekira Pak & Technivie Can Cause Liver Injury

By | 2016-10-25T16:45:14+00:00 October 26th, 2015|Prescription Drugs|1 Comment

On October 22, 2015, the US Food & Drug Administration warned that two hepatitis C drugs, Viekira Pak and Technivie, “can cause serious liver injury.”

The complication seems to be most likely in patients who already have underlying liver diseases like cirrhosis. Federal regulators have instructed AbbVie, the Chicago-based company who makes both drugs, to strengthen their warning labels.

Reports Of Liver Injury, Death Spur Warnings On Technivie & Viekira Pak

Whether the drugs are able to cause liver damage, or only exacerbate underlying diseases of the liver, is currently unknown.

The FDA’s warning was apparently spurred by 26 adverse event reports, submitted from around the world, of patients suffering severe liver damage after taking either Technivie or Viekira Pak. Some of the events involved patients who required liver transplantation or died.

[message_box title=”Watch For Symptoms Of Liver Injury:” color=”red”]
  • Jaundice (a yellow tint to the skin or eyes)
  • Nausea and vomiting
  • Excessive fatigue
  • Loss of appetite
  • Diarrhea
[/message_box]

Reporting from Bloomberg Business added more detail to the situation; according to Bloomberg’s Doni Bloomfield, seven of the 26 patients died after experiencing liver failure.

Notably, the FDA said that a portion of these patients probably shouldn’t have been taking the medications in the first place. Upon its approval, Viekira Pak’s warning label already stated that the drug was contraindicated (should not be used) in patients with “severe hepatic impairment.”

As you can see below, the drug’s new warning label widens the contraindication from only patients with “severe” liver impairment to those with both “moderate and severe” impairment:

Viekira Pak Liver Injury Warnings

Viekira Pak’s original contraindications (L) versus the drug’s new warnings (R).

A new “Warning & Precaution” has also been added to the label. It reads:

“Hepatic decompensation and hepatic failure, including liver transplantation or fatal outcomes, have been reported mostly in patients with advanced cirrhosis. Monitor for clinical signs and symptoms of hepatic decompensation.”

Identical modifications have been made to Technivie’s warning label.

Has AbbVie Responded?

Yes.

In correspondence with Bloomberg Business, AbbVie spokesperson Jackie Finley wrote:

“Most patients with these severe outcomes had evidence of advanced cirrhosis prior to initiating therapy. Estimates of frequency cannot be made and a causal relationship between treatment and these events has not been established.”

Her statement appears to contrast with the FDA’s rather frank assertion that Viekira Pak and Technivie “can cause” liver injury.

According to the Washington Post, AbbVie’s stock fell by more than 10% the day the FDA made its announcement. Shares in the company’s only hep C-competitor, Gilead Sciences, jumped 5.8%.

What Are Viekira Pak & Technivie?

Viekira Pak and Technivie are relatively recent additions to the US hepatitis treatment market, approved in December 2014 and July 2015 respectively.

The drugs have been approved to treat two different strains of the hep C virus. Viekira Pak is for patients with genotype 1 chronic hep C; Technivie is for patients with genotype 4 chronic hep C. Hepatitis C is a virus that infects the liver. In upwards of 85% of patients, the infection lingers and becomes chronic. Chronic hep C is a leading cause of cirrhosis and liver cancer.

Technivie contains the active ingredients ombitasvirparitaprevir and ritonavir. Viekira Pak pairs a tablet containing those three drugs with a second pill containing dasabuvir.

About the Author:

Laurence P. Banville, Esq. is the managing partner of Banville Law. He is a regular contributor on several topics including products liability, nursing home abuse and personal injury.

Got a question for Laurence? Call him directly on: 917-633-4808

One Comment

  1. Whitney Waddle January 15, 2016 at 10:23 am - Reply

    Dear Dr. Laurence,

    I was a participant in the Abbvie Study at VM and have continued to experience adverse effects since the cessation of treatment on December 17, 2014. I am no longer enrolled in the study – I ended my association because I felt like my side effects were continuously dismissed and arbitrary attributed to other life factors such as school or work.

    I have been to several different doctors and have had long list of labs completed. So far, everything has been returned in normal ranges. My viral count is still undetected and my liver enzymes are all normal. My internal medicine physician has ordered an MRI and I have it scheduled for this month.

    Please see below for a list of symptoms I have been experiencing:

    Continued sleep problems
    Night sweats
    Mild muscle cramping
    Excessive thirst
    Sinus congestion
    Intolerance/worsening of symptoms with exercise
    Weight gain
    Poor memory

    I did not experience these symptoms prior to beginning treatment and I am concerned that there may be residual side effects of the study medication that are going unchecked. I will continue to be my own advocate because I know something is wrong.

    Unfortunately, I am sure I have signed my life away via informed consent. However, I truly believe this medication has done significant damage to my body and if there is any class action suit against Abbvie – I want to do whatever I can to help.

    Thank you,

    Whitney

Leave A Comment